Get PulmCCM’s Weekly Email Update
Stay up-to-date in pulmonary and critical care. No spam.
The combination of the antibiotics piperacillin-tazobactam and vancomycin is so often used as empirical antibiotic coverage for severe infections in hospitalized patients that it's been dubbed "Vosyn." Vancomycin's nephrotoxicity is well-known, requiring close monitoring of serum levels; pip-tazo has been seen to prolong increased creatinine levels (without significant known direct nephrotoxicity). Reports have surfaced in the literature of higher observed rates of renal failure among patients treated with combination vancomycin-pip-tazo.
Rutter et al performed a retrospective cohort analysis to assess the incidence of renal failure among adults without preexisting kidney disease who received either piperacillin-tazobactam, vancomycin, or both in combination at a single medical center.
They analyzed data from 11,650 patients, of whom 14% developed acute kidney injury by RIFLE criteria. The analysis suggested increased risk from combination vancomycin/pip/tazo:
- 21% of patients receiving vanco/pip/tazo experienced AKI;
- 8% receiving vancomycin or pip-tazo alone developed AKI.
Obviously, patients getting combination therapy were sicker (confounding by indication). A approximately twofold risk for AKI with combination vanco/pip/tazo persisted after multivariate adjustment. It is impossible to rule out the possibility of residual confounding in such a study, so the results are inconclusive.
A smaller study published in 2017 had similar findings, but also suffered from the same limitation of retrospective design and potential confounding by indication.
No studies (including this one) have closely associated piperacillin-tazobactam with an increased risk for AKI requiring renal replacement therapy, which would be a much more clinically important and relevant finding. This was a retrospective single-center study and should be considered hypothesis-generating at best.
Nevertheless, the study findings should encourage physicians and ICU pharmacists to take the usual care in dosing pip-tazo and vancomycin, with close serum vancomycin monitoring especially in patients receiving the combination. Antibiotics should be de-escalated as soon as feasible, such as discontinuing vancomycin if MRSA is not a serious concern. Following procalcitonin levels, along with blood culture results, leukocytosis and temperature curves, can help give physicians confidence in safely discontinuing or narrowing antibiotics.
Source: Journal of Hospital Medicine